Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 27, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 8, 2014, 3:49 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2014, 3:49 PM MST (22:49 UTC)
- Expired
- Aug 8, 2014, 6:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 124 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 521 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
725 WGUS55 KTWC 082249 FFWTWC AZC019-090145- /O.NEW.KTWC.FF.W.0027.140808T2249Z-140809T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 349 PM MST FRI AUG 8 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA... * UNTIL 645 PM MST * AT 337 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WITH HEAVY RAIN MAY HAVE PRODUCED ONE TO THREE INCHES OF RAIN SOUTH OF VAMORI AND WEST OF SAN MIGUEL. MOST OF THIS HEAVY RAIN HAS FALLEN OVER THE VAMORI WASH BASIN WEST OF INDIAN ROUTE 19 SO FLOW IS EXPECTED IN THE WASH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAMORI... TOPAWA AND COWLIC PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. && LAT...LON 3189 11206 3190 11185 3155 11174 3161 11195 $$
2 follow-up statements
903 WGUS75 KTWC 082353 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 453 PM MST FRI AUG 8 2014 AZC019-090145- /O.CON.KTWC.FF.W.0027.000000T0000Z-140809T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 453 PM MST FRI AUG 8 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR SOUTH CENTRAL PIMA COUNTY... AT 444 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT HEAVY RAIN HAS ENDED SOUTH OF VAMORI OR WEST OF INDIAN ROUTE 19. HOWEVER LIGHT TO LOCALLY MODERATE RAIN IS EXPECTED TO CONTINUE THROUGH 6 PM. DOPPLER RADAR INDICATED THAT BETWEEN TWO AND FOUR INCHES OF RAIN MAY HAVE FALL OVER THE VAMORI WASH BASIN SOUTH OF VAMORI. SIGNIFICANT FLOW IS LIKELY OCCURRING IN THE WASH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOPAWA AND COWLIC LAT...LON 3189 11206 3190 11185 3155 11174 3161 11195 $$
910 WGUS75 KTWC 090145 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 645 PM MST FRI AUG 8 2014 AZC019-090153- /O.EXP.KTWC.FF.W.0027.000000T0000Z-140809T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 645 PM MST FRI AUG 8 2014 ...THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE AT 645 PM MST FOR SOUTH CENTRAL PIMA COUNTY... RUNOFF FROM THE HEAVY RAIN THIS AFTERNOON WILL CONTINUE THROUGH 9 PM. LAT...LON 3189 11206 3190 11185 3155 11174 3161 11195 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:50 PM MST, 59 minutes earlier.
Area forecast discussion, Aug 8, 2:50 PM MST, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 250 PM MST FRI AUG 8 2014 .SYNOPSIS...EXPECT INCREASING CHANCES OF THUNDERSTORMS THIS WEEKEND AS DEEPER MOISTURE RETURNS TO THE AREA. THEREAFTER...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL PREVAIL DURING THE UPCOMING WEEK. NEAR AVERAGE DAYTIME TEMPERATURES WILL OCCUR INTO NEXT WEEK. && .DISCUSSION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXTENDED FROM WRN PIMA COUNTY SEWD INTO SANTA CRUZ COUNTY AT THIS TIME. OTHER ISOLATED SHOWERS/TSTMS WERE ADJACENT SOME OF THE MOUNTAIN RANGES OF GREENLEE/GRAHAM/COCHISE COUNTIES. ISOLATED TO SCATTERED SHOWERS/TSTMS WILL OCCUR THIS EVENING AS A SOMEWHAT MOIST AND UNSTABLE ENVIRONMENT CONTINUES ACROSS THE AREA. VERY SLOW STORM MOVEMENT MAY YIELD BRIEF HEAVY RAIN...AND BRIEF WIND GUSTS PERHAPS TO 40 KTS MAY ALSO OCCUR. THE BULK OF SHOWERS/TSTMS WILL DECREASE AROUND OR SHORTLY AFTER SUNSET. HAVE OPTED FOR DRY CONDITIONS AREA- WIDE LATE TONIGHT. A GRADUAL INCREASE OF MOISTURE CONTINUES TO BE PROGGED SAT-MON VIA THE 08/12Z NAM/GFS/ECWMF/CANADIAN SOLUTIONS. THUS...HAVE ONLY MADE VERY MINOR MODIFICATIONS TO THE GRIDDED DATA POP FIELDS BASED ON THESE SOLUTIONS. THE POPS GENERALLY YIELD SCATTERED COVERAGE OF AFTERNOON/EVENING SHOWERS/TSTMS MAINLY EAST AND SOUTH OF TUCSON. ISOLATED SHOWERS/TSTMS ARE FORECAST TO OCCUR ACROSS WRN/CENTRAL PIMA COUNTY AND SOUTH CENTRAL PINAL COUNTY. THEREAFTER...08/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING CONSIDERABLY DEEPER MOISTURE TO BE ACROSS SE AZ TUE AS A WEAK UPPER LOW/INVERTED TROUGH MOVES SLOWLY NWD ACROSS THE AREA. TAKEN AT FACE VALUE...MARKEDLY HIGHER PRECIP CHANCES SHOULD OCCUR TUE. HOWEVER... FORECAST CONFIDENCE IS SOMEWHAT LOW REGARDING THIS SCENARIO FOR A COUPLE OF REASONS. THESE MEDIUM RANGE MODELS EARLIER THIS WEEK WERE DEPICTING A STRONG UPSWING IN SHOWER/TSTM ACTIVITY THIS WEEKEND. THIS PARTICULAR SCENARIO NOW APPEARS TO BE DELAYED UNTIL TUE. ANOTHER REASON FOR SOMEWHAT LOW FORECAST CONFIDENCE IS THAT THE TIMING MAY BE OFF BY PLUS/MINUS 12 HOURS. THIS MAY TRANSLATE INTO THE NIGHTTIME PERIOD HAVING INCREASED SHOWER/TSTM COVERAGE VERSUS THE DAYTIME HOURS...OR VICE VERSA. AT ANY RATE...HAVE OPTED TO REDUCE INHERITED POPS SOMEWHAT FOR MON- TUE. STILL APPEARS THAT CHANCE-CATEGORY POPS WILL SUFFICE FOR MOST SECTIONS DURING THE AFTERNOON/EVENING HOURS. MARKEDLY LESS COVERAGE OF SHOWERS/TSTMS MAY OCCUR WED ASSUMING SUBSIDENCE OCCURS BEHIND THE DEPARTING UPPER LEVEL SYSTEM. SCATTERED MAINLY AFTERNOON/EVENING SHOWERS/TSTMS ARE THEN EXPECTED THUR-FRI. DAYTIME TEMPS DURING THIS FORECAST PERIOD WILL GENERALLY AVERAGE WITHIN A FEW DEGS OF NORMAL...ABOVE OR BELOW NORMAL...DEPENDING UPON LOCATION. && .AVIATION...VALID THRU 09/23Z. INCREASING MOISTURE WILL RESULT IN INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS THIS WEEKEND. EXPECT ISOLATED TO SCATTERED -TSRA/-SHRA THIS EVENING MAINLY FROM KTUS VICINITY WWD/SWD...WITH ISOLATED TO SCATTERED -TSRA/-SHRA AREAWIDE SATURDAY. CLOUD DECKS WILL GENERALLY BE AT 6-10K FT AGL. WIND GUSTS FROM OUTFLOWS MAY APPROACH 35-40 KTS. OTHERWISE...SURFACE WIND LESS THAN 15 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...MOISTURE WILL INCREASE ACROSS SOUTHEAST ARIZONA... WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEKEND...AND SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS NEXT WEEK. STRONG...GUSTY AND ERRATIC WINDS WILL OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE... 20-FOOT WINDS WILL MAINLY BE LESS THAN 15 MPH. WITH INCREASING CHANCES OF PRECIPITATION...RELATIVE HUMIDITY VALUES WILL ALSO BE ON THE INCREASE. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON DISCUSSION...FRANCIS AVIATION/FIRE WEATHER...ZELL
In the hours before
Special weather statement, Aug 8, 2:54 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 254 PM MST FRI AUG 8 2014 AZZ503-513-082245- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 254 PM MST FRI AUG 8 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL 345 PM MST... AT 243 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM IN THE VICINITY OF NOGALES. THIS STORM WAS MOVING TO THE NORTH AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...TUBAC...RIO RICO AND TUMACACORI. LAT...LON 3164 11110 3167 11076 3134 11071 3134 11106 TIME...MOT...LOC 2153Z 138DEG 2KT 3149 11090 FRANCIS
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:54 PM MST | Special Weather Statement | TWC | Santa Cruz | 51 min |
| Aug 8, 3:28 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.